Hand Surgeon Questions Chemotherapy

I am experiencing numbness in my hands after a cancer treatment. Should I visit a doctor?

I completed my chemotherapy sessions for breast cancer. It has been about 6 months since my treatment got over but I am now feeling slight numbness in my hands. Should I visit a doctor for this or will it settle on its own?

3 Answers

It is not unusual for certain chemotherapy to affect the small sensory nerves in the hands which can cause the symptoms of numbness and tingling. Generally these symptoms dissipate after a while. If the symptoms increase, I would suggest you see a hand surgeon to see if there is another underlying cause.
Numbness in the hands is most commonly from carpal tunnel syndrome but osteoarthritis of the cervical spine may also be a contributing cause as this may result in compression of the nerves leaving the cervical spine. You would need to have a comprehensive hand examination and if indicated, nerve conduction studies/electromyography to determine the cause.
At this point I would see a hand surgeon. It may still resolve on its own, but after 6 months it should be evaluated.